Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 21, NWS Wilmington, NC

August 7, 2018New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 7, 2018, 7:42 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 8, 2018, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2018, 7:42 PM EDT (23:42 UTC)
In effect from
Aug 8, 2018, 6:00 AM EDT
Expired
Aug 8, 2018, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2050 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WHUS42 KILM 072342
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
742 PM EDT Tue Aug 7 2018

NCZ106-108-SCZ054-056-081000-
/O.NEW.KILM.BH.S.0021.180808T1000Z-180809T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
742 PM EDT Tue Aug 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Wednesday
through Wednesday evening.

Southwesterly winds around 10 to 15 mph will produce a strong 
longshore current for the east-facing beaches of Pender, New Hanover,
Horry, and Georgetown counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may be
swept into.

&&

$$

21
2 follow-up statements
627 
WHUS42 KILM 080847
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
447 AM EDT Wed Aug 8 2018


NCZ106-108-SCZ054-056-090000-
/O.CON.KILM.BH.S.0021.180808T1000Z-180809T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
447 AM EDT Wed Aug 8 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through Wednesday evening.

Southwesterly winds around 10 to 15 mph will produce a strong 
longshore current for the east-facing beaches of Pender, New Hanover,
Horry, and Georgetown counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore
current is strong enough, it will sweep swimmers off their feet,
making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may be
swept into.

$$
43
776 
WHUS42 KILM 082344
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
744 PM EDT Wed Aug 8 2018

NCZ106-108-SCZ054-056-090045-
/O.EXP.KILM.BH.S.0021.000000T0000Z-180809T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
744 PM EDT Wed Aug 8 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

Southwesterly winds will become more westerly and weaken on Thursday,
reducing the strength of the longshore currents along east-facing
beaches. Longshore currents will remain moderate for all area
beaches.

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 7:29 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 7, 7:29 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
729 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Increasing moisture content across the region, coupled with
August heating, and weak low pressure areas inland, will keep
scattered thunderstorms, capable of torrential rainfall, across
the Carolinas much of the upcoming period

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 3 PM Tuesday...750-600 dry layer has kept a lid on deep
convection this afternoon so far, and slight amplification of
thicknesses in wake of an exiting upper gyre, and upstream
upper wave, has squelched burgeoning updrafts. A few which
managed to puncture the cap locally, amid intense surface
heating, were decapitated shortly thereafter with shreds of
southbound debris cirrus in wake of the TCU executions. As
subsidence aloft wanes from west to east, a few storms may
form/drift slowly E-SE into the western zones and the I-95
corridor. 23-01z should see a waning of SHRA/TSTM intensity with
nothing of note aloft for nocturnal support as low levels
become more stable.

Subtle difference to impact sensible weather Wednesday include a
slight deepening of column moisture, increase steering flow.
This may allow a greater count of showers and storms to travel and
affect more real estate into afternoon hours. Am expecting ocean
convection to remain offshore tonight. Upper support appears weak to
non-existent into Wednesday, and convection to be driven by diurnal,
differential heating, boundary crossings, and potentially migration
of Piedmont convection. The latest temperature guidance maintains
above normal readings by a few degrees in the daytime, and 3-7
degrees above normal in the Min-T projections.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 3 PM Tuesday...Westerly flow aloft will be pushing some
piedmont trough storms across north-western zones Wednesday
night. The storms will be weakening quite rapidly, the pace at
which this occurs will dictate how close to the coast they get.
Thursday will turn more active than the previous few though
convective initiation may be a bit late in the afternoon as mid
level ridging to our south appears to cap all seabreeze
convection. Late Thursday afternoon and evening several
shortwaves beat heights down just enough to break the capping
effect. Storms should light up along and ahead of the
encroaching cold front- entering northern zones around dinner
time and pushing southward across most of the area early
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 3 PM Tuesday...Mid and upper level trough will evolve into
a closed low through the period, and maintain a moist
southwest flow across the area. A weak 500 mb high over the Gulf
of Mexico will prevent a direct tap into Gulf moisture, however
a mid-level ridge will begin to build off the southeast U.S. by
the weekend, and that will allow a more direct flow of tropical
moisture to begin impacting the eastern Carolinas. At this
time, Friday would appear to have the smallest shower and
thunderstorm potential, with chances trending up over weekend
and into early next week. Friday would also be the warmest day
of the period due to more of a westerly wind component, with
afternoon highs reaching the low to mid 90s. Beyond that,
falling off closer to climatological norms Saturday-Tuesday with
highs in the upper 80s to around 90.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
As of 00Z...Expect VFR conditions through this valid TAF period.
There is a very small chance of thunder at inland terminals for the
next hour or two.  The probability is low enough that this
possibility has been handled with VCTS at FLO and LBT.  Aft 18Z,
isolated to scattered storms are possible but the probs at each taf
site are too low for anything other than VCTS attm.

Extended Outlook...MVFR/IFR from isolated to scattered SHRAs
and TSRAs, especially each afternoon and evening across all
sites throughout the extended period.

&&

.MARINE...
NEAR TERM /THROUGH WEDNESDAY/...
As of 3 PM Tuesday...Summer-like marine conditions as we have
seen recently, will continue to prevail overnight and
Wednesday. Bermuda High to hold a SW-WSW flow to kick off
Wednesday, becoming SSW inshore into the afternoon, and a few
gusts of 17-21 KT near shore mid to late afternoon, as the sea
breeze circulates, and the Piedmont trough is pushed east, but
still inland. The wave spectrum will become dominated by the
wind-wave portion of the wave mosaic, as winds ramp up. Low
amplitude SE waves of 1-1.5 ft every 8 seconds will ripple
through the spectrum all of this period. TSTM steering winds
will guide storms that form over land, toward the 0-20 NM
waters this period, and radar updates are encouraged before
any marine venture.

SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/..
As of 3 PM Tuesday...The short term period will feature a
gradual change from the piedmont trough to our west giving up
its position to a frontal boundary late in the period. Even so,
wind will not deviate much from southwesterly and the boundaries
to our west could squeeze the gradient just enough to keep 20kt
gusts in the otherwise 10-15kt wind forecast. Seas will
generally run 2-3 and occasionally 4 ft.

LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 3 PM Tuesday...A weak surface trough is expected to be
located near  the coast Friday, and this will result in a west
or west-southwest wind direction on the order of 10-15 knots. It
will build westward beginning later Friday, eventually setting
up across the Piedmont as Bermuda high pressure rebuilds off the
coast. Winds will become more southwesterly as a result, and
increase towards a solid 15 knots Saturday and Sunday. Scattered
showers and thunderstorms will also be possible through the
period, with the overnight periods being favored times for
development over the waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...8
NEAR TERM...MJC
SHORT TERM...MBB
LONG TERM...CRM
AVIATION...31
Hazardous weather outlook, Aug 7, 3:25 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
325 PM EDT Tue Aug 7 2018

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059-
081930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
325 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat Index of 101-106 Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-081930-
Coastal Brunswick-
325 PM EDT Tue Aug 7 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Afternoon Heat Indices will range between 100 and 104.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate rip current risk Wednesday.

Heat Index 101-105 Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-081930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday, gusts over 20 kt, and 4-5 ft seas offshore,
may require a Small Craft Exercise Caution headline at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Aug 7, 3:40 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
340 PM EDT TUE AUG 7 2018

SCZ017-023-072015-
Marlboro SC-Darlington SC-
340 PM EDT TUE AUG 7 2018

...SPECIAL WEATHER STATEMENT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mont Clare, or 11 miles southwest of Bennettsville.
This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mont Clare and Society Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3449 7988 3450 7987 3451 7987 3452 7986
      3453 7984 3453 7983 3457 7982 3456 7965
      3439 7981 3449 7991
TIME...MOT...LOC 1940Z 296DEG 4KT 3452 7984

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:00 PM EDTSpecial Weather StatementILMRobeson60 min
Aug 6, 8:43 PM EDTSpecial Weather StatementILMBladen47 min
Aug 7, 3:40 PM EDTSpecial Weather StatementILMMarlboro35 min

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.